Flash Flood, Orange
- When
- February 22, 6:00 PM PST to 6:30 PM PST
- Where
- Orange County, 2 mi N of Yorba Linda
- Property damage
- $30,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 33.917, -117.817
A large mudslide blocked Carbon Canyon Road about 2 miles east of the entrance to Carbon Canyon Regional Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A large mudslide blocked Carbon Canyon Road about 2 miles east of the entrance to Carbon Canyon Regional Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 22, 2:05 PM PST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 205 PM PST TUE FEB 22 2005 .SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL BRING MORE RAIN AND THUNDERSTORMS THROUGH THIS EVENING AND OVERNIGHT TONIGHT. WATERSPOUTS AND BRIEF TORNADOES WILL BE POSSIBLE IN THE STRONGEST STORMS...ALONG WITH HAIL AND VERY HEAVY RAIN. SHOWERS WILL CONTINUE THROUGH WEDNESDAY BEFORE THE UPPER LOW MOVES EAST INTO ARIZONA THURSDAY. THE WEATHER LOOKS MOSTLY DRY FRIDAY THROUGH SUNDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. TORNADO WATCH ISSUED AFTER COORDINATION WITH STORM PREDICTION CENTER AND OXNARD OFFICE. INSOLATION ALONG THE COASTAL AREAS HAS ADDED TO DESTABILIZATION WITH CAPE VALUES NOW OVER 1000 J.KG. 12Z NKX SOUNDING SHOWED A LIFTED INDEX OF -3.2 AT 12 AND MSAS SURFACE COMPUTED LI AT 21Z WAS -5.0 OVER THE OUTER WATERS. 500 MB TEMPS WERE -23C WHICH IS 5 DEGREES COLDER THAN MONDAY MORNING. FUNNEL CLOUDS WERE REPORTED IN SAN DIEGO AND ORANGE COUNTIES AROUND 11 AM THIS MORNING. AT 1 PM CONVECTIVE CELLS OFF THE COAST MOVING RAPIDLY NORTHEAST. RADAR SRM VELOCITY SHOWED LOW AND MID LEVEL CIRCULATION SIGNATURES SO THERE IS A REAL THREAT FOR WATERSPOUTS...FUNNEL CLOUDS AND BRIEF TORNADOES. BEST CHANCE FOR FUNNELS WILL BE WITH ANY RIGHT MOVERS...I.E. CELLS MOVING MORE EAST THAN NORTH. AT 21Z THE CONVECTIVE CLOUDS TOPS WERE -45C IN AN EXPANDING LINE EXTENDING SOUTHWARD FROM ORANGE COUNTY ACROSS THE COASTAL WATERS. DIFFLUENT FLOW AHEAD OF A STRONG SHORTWAVE ALONG WITH FAVORABLE LFQ 90 KT JET AT 300 MB WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE THROUGHOUT THE EVENING. COLD AIR ALOFT WILL INCREASE THE CHANCES FOR LARGE HAIL. HEAVY RAIN RATES FROM 1/2 TO 3/4 OF AN INCH PER HOUR ARE LIKELY WITH THIS LINE OF STORMS AS IT MOVES INLAND INCREASING THE CHANCES FOR HEAVY RAIN RATES...FLOODING AND MUDSLIDES THROUGH THE NIGHT. LINGERING MOISTURE WILL KEEP THE THREAT FOR SHOWERS GOING THROUGH WEDNESDAY. THURSDAY MORNING THE UPPER LOW WILL BE OVER WESTERN AZ BUT WITHOUT ANY STRONG RIDGING OR LOW LEVEL DRY AIR ADVECTION...LOW LEVEL MOISTURE WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK. WRAP AROUND MOISTURE IN THE NE FLOW AROUND THE LOW COULD THREATEN THE EASTERN SLOPES OF THE MOUNTAINS WITH SHOWERS THURSDAY AND FRIDAY. OVER THE WEEKEND...A WEAK TROUGH AND A DEEP MOIST LAYER WILL PERSIST OVER THE SOUTHWEST SATURDAY GIVING WAY TO A VERY WEAK RIDGE SUNDAY. SO MOST OF THE WEEKEND LOOKS DRY. THE LONG RANGE MODELS ARE PROJECTING ANOTHER DEEP TROUGH TO FORM OVER THE PACIFIC NEXT WEEK WITH THE POTENTIAL FOR MORE RAIN IN SOUTHERN CALIFORNIA BY MIDWEEK. && .SGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 6 PM TODAY... SEE LAXSPSSGX. FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT UNTIL WEDNESDAY MORNING FOR ALL OF SOUTHWEST CALIFORNIA... SEE LAXFFASGX...LAXFLSSGX. WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS... SEE LAXWSWSGX. SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR SAN DIEGO COUNTY MOUNTAINS... SEE LAXWSWSGX. HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM WEDNESDAY FOR ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS... SEE LAXCFWSGX. POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS CONTINUES THROUGH WEDNESDAY MORNING FOR THE COASTAL WATERS... SEE LAXMWSSGX. && MOEDE
HAZARDOUS WEATHER OUTLOOK ...UPDATED... NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PST TUE FEB 22 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-231400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 200 PM PST TUE FEB 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT CONCEPTION WILL CONTINUE TO SEND SHOWERS AND MOUNTAINS SNOW OVER THE AREA TODAY INTO THURSDAY. RAIN WILL BE HEAVY AT TIMES WITH ISOLATED THUNDERSTORMS AND POSSIBLE FLOODING. SEVERE THUNDERSTORMS AND A FEW TORNADOES ARE POSSIBLE THROUGH EARLY EVENING. A LARGE SWELL OVER THE WATERS IS ALSO BEING CREATED BY THE STORM. A BREAK IN THE WEATHER LOOKS LIKELY FRIDAY AND THIS WEEKEND...BUT YET ANOTHER COLD UPPER LOW COULD BRING PERIODS OF HEAVY RAIN EARLY NEXT WEEK. .DAY ONE... TODAY THROUGH TONIGHT. TORNADO WATCH UNTIL 6 PM TODAY... SEE LAXSEL0. FLOOD WATCH UNTIL WEDNESDAY MORNING... SEE LAXFFASGX. WINTER STORM WARNING UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS... SEE LAXWSWSGX. SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN DIEGO COUNTY MOUNTAINS... SEE LAXWSWSGX. HIGH SURF ADVISORY REMAINS UNTIL 2 PM WEDNESDAY... SEE LAXCFWSGX. POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS... SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. THE CURRENT STORM CONTINUES WEDNESDAY INTO THURSDAY.MORE HEAVY RAIN AND POSSIBLE FLOODING COULD START MONDAY OF NEXT WEEK DUE TO ANOTHER PACIFIC STORM. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY EVENING. PURPURA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
243 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM WATER SPOUT 10 W NEWPORT BEACH 33.61N 118.08W
02/22/2005 XXX XX CO-OP OBSERVER
LIFEGUARD REPORT
0240 PM FUNNEL CLOUD 2 W DANA POINT 33.46N 117.73W
02/22/2005 XXX XX CO-OP OBSERVER
LIFEGUARD REPORT
&&
PURPURAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
322 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND GST NEWPORT BEACH 33.61N 117.91W
02/22/2005 68 MPH ORANGE CA TRAINED SPOTTER
REPORTED BY LIFEGUARD
&&
PURPURAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
332 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND GST NEWPORT BEACH 33.61N 117.91W
02/22/2005 68 MPH ORANGE CA COUNTY OFFICIAL
NEWPORT BEACH LIFEGUARDS REPORT.
&&
BNDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
532 PM PST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLASH FLOOD 5 NE VALLEY CENTER 33.27N 116.95W
02/22/2005 SAN DIEGO CA TRAINED SPOTTER
3/4 MILE SOUTH OF HARRAHS CASINO ON S6, A 20 FOOT SECTION
OF ROAD WASHED OUT.
&&
BNDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 600 PM PST TUE FEB 22 2005 CAZ042-043-048-050-230215- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 600 PM PST TUE FEB 22 2005 ...THE TORNADO WATCH HAS EXPIRED FOR THE COASTAL AREAS OF SOUTHWEST CALIFORNIA AND THE ADJACENT COASTAL WATERS... NO TORNADOES OR SEVERE THUNDERSTORMS HAVE BEEN REPORTED. ALTHOUGH THE TORNADO WATCH HAS EXPIRED...AN UNSTABLE AIR MASS WILL CONTINUE OVER THE AREA THROUGH WEDNESDAY MORNING. SEVERE WEATHER MAY DEVELOP WITH A STRONG THUNDERSTORM AND RESIDENTS SHOULD CONTINUE TO BE ALERT. IF YOU SEE A TORNADO...OR IF A WARNING IS ISSUED...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. MARTIN/PURPURA
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE SAN DIEGO CA 600 PM PST TUE FEB 22 2005 CAZ042-043-048-050-230215- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 600 PM PST TUE FEB 22 2005 ...THE TORNADO WATCH HAS EXPIRED FOR THE COASTAL AREAS OF SOUTHWEST CALIFORNIA AND THE ADJACENT COASTAL WATERS... A SEVERE THUNDERSTORMS WAS REPORTED AT 224 PM AT NEWPORT BEACH...BUT NO TORNADOES HAVE BEEN REPORTED. ALTHOUGH THE TORNADO WATCH HAS EXPIRED...AN UNSTABLE AIR MASS WILL CONTINUE OVER THE AREA THROUGH WEDNESDAY MORNING. SEVERE WEATHER MAY DEVELOP WITH A STRONG THUNDERSTORM AND RESIDENTS SHOULD CONTINUE TO BE ALERT. IF YOU SEE A TORNADO...OR IF A WARNING IS ISSUED...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. MARTIN/PURPURA
The Santa Ana Mts radar (KSOX), 20 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441780.